Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 28, 2021, 6:40 PM CDT for Beltrami County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 6:40 PM CDT (23:40 UTC)
- Expired
- Jul 28, 2021, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 215 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:00 PM CDT | HAIL 1.75 | Kelliher, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
189 WWUS83 KFGF 282340 SPSFGF Special Weather Statement National Weather Service Grand Forks ND 640 PM CDT Wed Jul 28 2021 MNZ009-017-290015- North Beltrami MN-South Beltrami MN- 640 PM CDT Wed Jul 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY UNTIL 715 PM CDT... At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near Kelliher, or 40 miles northeast of Bemidji, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kelliher around 650 PM CDT. Shooks around 700 PM CDT. Funkley around 710 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4802 9468 4812 9446 4809 9442 4771 9442 TIME...MOT...LOC 2340Z 324DEG 27KT 4802 9451 $$ VG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:27 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 28, 6:27 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 627 PM CDT Wed Jul 28 2021 .UPDATE... Issued at 627 PM CDT Wed Jul 28 2021 The front appears to have pushed through the FA now, but the high dew points still lag well behind the wind switch. However, relief is coming, as 50 dew points have entered the northern Red River Valley and portions of the Devils Lake region. The last of the early evening showers and storms are up around the Upper and Lower Red Lakes, moving quickly southeast. So expect within the next hour or so, the FA will be quiet again. With the drier air slowly filtering in and decreasing winds overnight, temperatures by morning will be a tad cooler than recently observed. && .SHORT TERM...(This afternoon through Thursday night) Issued at 322 PM CDT Wed Jul 28 2021 Isolated severe thunderstorms are still possible this afternoon, maybe into the early evening, though chances may be decreasing. Cold front continues to move south and east with a prefrontal trough still lingering over northwest and west central MN. Along/ahead of this axis high instability is in place, but stronger CAP due to stratus/convective debris from earlier activity today has limited further initiation. There is some clearing in immediately ahead of the front and may be allowing for better low level lapse rates/weakening of the CAP, however the window is slowly closing in our CWA as the this transitions eastward along wit the main axis of WAA/theta-E advection in MN. High sheer with veering profiles overlap this unstable air mass, so supercells would be possible within this environment if a stronger updraft is able to get going. Confidence is decreasing in initiation, but last few runs of HRRR still show isolated cells developing immediately ahead of the front in our east with short UH tracks for cells that do develop (we aren't out of the woods yet but we are getting close). Impact messaging is in line with potential supercell development (2 inch or greater hail, winds to 75 mph, and isolated tornado). Rest of tonight-Thursday: Seasonable air mass returns to our CWA with northerly flow behind the cold front and dry/stable air. Once the flow shifts more to the north instead of northwest late tonight/Thursday morning smoke from Canadian fires may increase into northern MN and latest HRRR smoke model shows max surface smoke concentrations moving into north central and northwest Mn towards the RRV. So, while temps may be nice we may also see a return of air quality issues. .LONG TERM...(Friday through Wednesday) Issued at 322 PM CDT Wed Jul 28 2021 Friday into Saturday... Ridging aloft will continue to retreat south and westward throughout the long term period. As this occurs, we will look to transition into a northwesterly and then possibly meridional flow pattern aloft. One outcome of this pattern shift will be a return to more seasonable temperatures across the region for the end of the week and continuing into next week. A ridge riding shortwave trough is also expected to traverse the area late Friday into Saturday, and may introduce the potential for a few showers and thunderstorms to northwestern Minnesota. Otherwise, Saturday looks to remain quiet and dry with widespread high temperatures in the low to mid 80s. Sunday into next week... As the dominant area of ridging aloft continues to weaken, it looks like seasonable and quiet weather ahead to round out the weekend and move into next week. While a gradual warming trend will take hold as next week progresses, we should be able to stave off the 90s, at least through the early week period. The next shortwave is then progged to potentially arrive late Tuesday and bring with it the next chance for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed Jul 28 2021 North winds will stay gusty at KDVL/KGFK/KFAR for another hour or so, then they should decrease again. The lower level cloud cover should also decrease through the evening, leaving just some higher clouds or high level smoke. North winds within the valley (KFAR and KGFK) may get a little breezy again Thursday afternoon, but not like today. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...DJR LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Jul 28, 3:30 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 330 PM CDT Wed Jul 28 2021 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-292030- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 330 PM CDT Wed Jul 28 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are still possible this afternoon into the early evening across portions of northwest and west central MN. If storms develop, they may be capable of producing hail 2 inches or greater, damaging winds up to 75 mph, and the possibility for isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through 7 PM. MNZ003-029-NDZ038-039-049-052-053-292030- Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- 330 PM CDT Wed Jul 28 2021 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...This Afternoon and Tonight A warm and muggy airmass will result in heat indices around 100 to 105 degrees in portions of southeastern North Dakota and west central MN before a cold front brings relief later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-292030- West Polk-Norman-Kittson-West Marshall-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Western Walsh- 330 PM CDT Wed Jul 28 2021 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 28, 1:08 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
108 PM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 1 WSW PENASSE 49.35N 94.98W
07/28/2021 E1.00 INCH Lake Of The Woods MN PUBLIC
HAIL BRUSHED THE NORTHWEST ANGLE OF MINNESOTA ACROSS TO
OAK ISLANDBETWEN 1130 AND 1150 AM. MOST HAIL RANGED FROM
PEA TO DIME SIZED. SOME UP TO QUARTER SIZED FELL NEAR THE
FORT SAINT CHARLES HISTORIC SITE ON MAGNUSONS ISLAND.
&&
GGUSTLocal storm report, Jul 28, 4:50 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 PM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 5 ESE GREAT BEND 46.13N 96.70W
07/25/2021 M1.00 INCH Richland ND BROADCAST MEDIA
PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
0955 PM HAIL 1 NW FAIRMOUNT 46.06N 96.62W
07/25/2021 E1.25 INCH Richland ND BROADCAST MEDIA
DIME TO HALF DOLLAR SIZED HAIL. REPORT AND PHOTO POSTED
VIA SOCIAL MEDIA.
1010 PM HAIL CAMPBELL 46.10N 96.41W
07/25/2021 M1.50 INCH WILKIN MN BROADCAST MEDIA
REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA.
1025 PM HAIL 3 N BARNEY 46.31N 97.00W
07/25/2021 M1.75 INCH Richland ND BROADCAST MEDIA
REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
1030 PM HAIL 4 S WESTERN 46.09N 96.18W
07/25/2021 M1.75 INCH Grant MN PUBLIC
GOLF BALL SIZED HAIL, SHORT DURATION, WITH SHINGLES
DAMAGED.
1040 PM HAIL 4 S GALCHUTT 46.33N 96.81W
07/25/2021 E1.50 INCH Richland ND BROADCAST MEDIA
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
1110 PM HAIL BRUSHVALE 46.37N 96.64W
07/25/2021 E0.75 INCH WILKIN MN PUBLIC
1130 PM HAIL 10 WSW WALCOTT 46.49N 97.13W
07/25/2021 M1.75 INCH Richland ND PUBLIC
SPORADIC GOLFBALL SIZED HAIL FELL... MINIMAL CROP DAMAGE
NOTICED.
1140 PM HAIL ENDERLIN 46.62N 97.60W
07/25/2021 M1.25 INCH RANSOM ND BROADCAST MEDIA
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&
GGUSTSpecial weather statement, Jul 28, 6:03 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 PM CDT Wed Jul 28 2021
MNZ006-009-282330-
North Beltrami MN-Lake Of The Woods MN-
603 PM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Upper Red Lake, or 57 miles north of Bemidji, moving
southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Waskish, Otto and Shotley around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4796 9460 4831 9491 4842 9470 4822 9442
4805 9442
TIME...MOT...LOC 2303Z 322DEG 28KT 4831 9474
VGSpecial weather statement, Jul 28, 6:40 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Grand Forks ND 640 PM CDT Wed Jul 28 2021 MNZ009-017-290015- North Beltrami MN-South Beltrami MN- 640 PM CDT Wed Jul 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY UNTIL 715 PM CDT... At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near Kelliher, or 40 miles northeast of Bemidji, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kelliher around 650 PM CDT. Shooks around 700 PM CDT. Funkley around 710 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4802 9468 4812 9446 4809 9442 4771 9442 TIME...MOT...LOC 2340Z 324DEG 27KT 4802 9451 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:12 AM CDT | Special Weather Statement | FGF | Richland | 63 min |
| Jul 28, 3:43 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 39 min |
| Jul 28, 4:12 AM CDT | Special Weather Statement | FGF | Grant | 63 min |
| Jul 28, 4:20 AM CDT | Special Weather Statement | FGF | Clay | 55 min |
| Jul 28, 4:31 AM CDT | Special Weather Statement | FGF | Wadena | 29 min |
| Jul 28, 4:40 AM CDT | Special Weather Statement | FGF | Mahnomen | 65 min |
| Jul 28, 5:15 AM CDT | Special Weather Statement | FGF | Hubbard | 60 min |
| Jul 28, 6:00 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 60 min |
| Jul 28, 7:04 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Jul 28, 8:32 AM CDT | Special Weather Statement | FGF | Hubbard | 43 min |
| Jul 28, 9:44 AM CDT | Special Weather Statement | FGF | Beltrami | 61 min |
| Jul 28, 9:56 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 19 min |
| Jul 28, 11:20 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 55 min |
| Jul 28, 6:03 PM CDT | Special Weather Statement | FGF | Beltrami | 27 min |
| Jul 28, 6:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 28 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.